Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Does Oxycodine and Morphine causes disorientation,dizziness and breathing difficulty?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9387 Questions
Question
My aunt had surgery on 1-14-14 for a tibia plateau. She now has titanium pins, etc. The doctor put her on oxycodine and time release morphine for pain. When she wakes up she is disoriented, can't breathe, dizzy, heart races and down right mean. Is this a side effect of the medication?
Posted Sat, 15 Mar 2014 in Medicines and Side Effects
 
 
Answered by Dr. Shoaib Khan 42 minutes later
Brief Answer: You are quite right Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing to us. You are quite right sir/ma'am. Both oxycodone and slow-release morphine are strong pain management medications. In most orthopedic surgeries, and especially the one your aunt went through, the pain is unbearable for the first few weeks. But with early rehabilitation and physiotherapy, the pain gradually subsides and these strong pain management medications are no longer required. I personally feel that these can be replaced with milder pain management medications, which will suit her requirements and also not have such undesired side effects. Please speak to her doctor about he same. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Does Oxycodine and Morphine causes disorientation,dizziness and breathing difficulty? 15 minutes later
Is it possible for an increased chance of respiratory depression due to the pain subsiding and possibly not needing such a high dose as when she first had surgery? She just completed her follow up appointment last Wednesday, but the dosages weren't lowered yet. Although I am highly concerned. Throughout the day she is fine, but once she goes to sleep it is different. She is scared, confused, mean, or can't breathe and hrr heart is racing. I do not know how to tell the doctor this. Do I just call his office? She would be furious, as I am not her, and "can't feel her level of pain." But I am afraid its just too much for her system. I read not to cut the pills because it could send too much meds to her system at one time. What would spacing out the doses do? Could it help or would she start to withdraw?
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: Shallow breathing is a common side effect Detailed Answer: Hello once again. Yes, shallow breathing or mild respiratory depression is a side effect of both medications. You will have to explain to your aunt that she cannot remain dependent on these medications, and for a successful recovery she will have to train hard and put her all into rehabilitation. I have not seen you mentioning any physiotherapy been given to your aunt? If she is not been given physiotherapy and is been continued to be given such strong pain management medication, this is a very wrong approach. Spacing her medications will still deliver the same amount of the pill at the end of the day. So, increasing physical activity, exercises and physiotherapy should been strongly initiated which will help deal with the pain, and the pain medications can then be gradually withdrawn. I hope this information helps you sir/ma'am. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor